Florida, 2003

Lightning Strike in Florida, August 1, 2003

August 1, 2003 · NWS JAX · 1 event in 1 county or zone

Lightning sparked a fire that destroyed a mobile home. A woman inside the mobile home suffered smoke inhalation and a dog inside perished.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning sparked a fire that destroyed a mobile home. A woman inside the mobile home suffered smoke inhalation and a dog inside perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 1:45 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 1:45 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI AUG 1 2003

CURRENTLY...IN THE UPPER LEVELS...STILL A VERY WK VORT MAX OVER THE
AREA TODAY. AMPLIFYING TROF EXTENDS FROM SLOW-MOVING LOW OVER NE MN
TO THE GULF COAST NEAR KMOB. DRY AIR EVIDENT IN NW FLOW FILTERING
INTO THE SE US PER H2O VAPOR IMAGERY. TUTT CELL STILL OVER S CENTRAL
GOMEX. AT THE SFC...HIGH PRES RIDGE HAS WEAKENED A BIT...BUT SHIFTED
A BIT FARTHER N. THIS MORNINGS BIG BEND PRECIP STARTED EARLIER...
AND WAS THUS WEAKER AS IT SHIFTED ACROSS THE PENINSULA. AS A
RESULT...RESIDUAL CLOUDINESS HAS STABILIZED THE ATMOSPHERE OVER MOST
OF NE FL...WITH MOST OF CURRENT TSTM ACTIVITY STRETCHING FROM NEAR
KSSI TO THE SUWANNEE VALLEY.

PUBLIC...ENUF SUN AND INSTABILITY LATE THIS AFTN SHOULD BE ABLE TO
GENERATE MORE TSTMS OVER FL ZONES. HOWEVER...WILL KEEP 20-30%
EVENING POPS OVER MOST OF NE FL WITH 30-40% POPS OVER GA. SIMILAR
SCENARIO ON SAT. ON SUN...LESS DYNAMIC ENERGY OVER THE AREA AS TROF
AMPLIFIES A BIT FARTHER W OF ARE. SHOULD SEE MORE SEABREEZE ACTIVITY
WITH STORMS FOCUSING ON INLAND AREAS BEFORE SLOWLY SHIFTING BACK
TOWARD THE COAST.

EXTENDED...MADE FEW CHANGES TO ONGOING PACKAGE. DID NOTICE THAT...
ALTHO GFS GRAPHICAL GUIDANCE HAS A FAIRLY WELL-DEFINED FRONT
APPROACHING FROM THE NW ON THU AND FRI...THE MOS POPS NEVER INCREASE
DURING THAT PERIOD. LOOKING AT THE ENSEMBLE GFS...VERY LITTLE
STANDARD DEVIATION FROM EACH RUN. WILL GO NEAR CLIMO THRU THE PERIOD.

MARINE...NO HEADLINES AND LITTLE CHANGE.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
AMG 71 89 72 89 / 40 50 20 50
SSI 76 87 73 88 / 30 50 30 40
JAX 74 89 72 90 / 20 50 30 40
SGJ 75 87 74 87 / 20 50 30 40
GNV 72 91 72 90 / 20 60 30 50
OCF 72 91 72 91 / 20 60 30 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/KERNS
Hazardous weather outlook, Aug 1, 12:30 PM EST, 6 hours 29 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING HOURS. THE MOST NUMEROUS STORMS WILL AFFECT
SOUTHEAST GEORGIA...ALTHOUGH THUNDERSTORMS MAY RE-DEVELOP ACROSS
NORTHEAST FLORIDA LATER IN THE AFTERNOON. THE MAIN CONCERN WITH
THUNDERSTORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE
AREAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Aug 1, 5:21 PM EST, 1 hour 38 minutes before
FLZ040-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 700 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF LYNNE...MOVING
SOUTHWEST AT 15 MPH. IN ADDITION...STRONG THUNDERSTORMS WERE NOTED
OVER SUMTER COUNTY MOVING NORTH AT 15 MPH. THESE STORMS WILL MERGE
OVER CENTRAL AND SOUTHERN CAMDEN COUNTY THROUGH 700 PM EDT. AREAS
AFFECTED INCLUDE...MOSS BLUFF...SILVER SPRINGS SHORES...
OCKLAWAHA...SANTOS...WEIRSDALE...SUMMERFIELD AND LAKE WEIR. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Aug 1, 5:22 PM EST, 1 hour 37 minutes before
FLZ040-012300-

SPECIAL WEATHER STATEMENT...CORRECTION...
NATIONAL WEATHER SERVICE JACKSONVILLE FL
622 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 700 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF LYNNE...MOVING
SOUTHWEST AT 15 MPH. IN ADDITION...STRONG THUNDERSTORMS WERE NOTED
OVER SUMTER COUNTY MOVING NORTH AT 15 MPH. THESE STORMS WILL MERGE
OVER CENTRAL AND SOUTHERN MARION COUNTY THROUGH 700 PM EDT. AREAS
AFFECTED INCLUDE...MOSS BLUFF...SILVER SPRINGS SHORES...
OCKLAWAHA...SANTOS...WEIRSDALE...SUMMERFIELD AND LAKE WEIR. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Aug 1, 6:04 PM EST, 55 minutes before
FLZ040-012345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 745
PM...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF MOSS
BLUFF...OR ABOUT 5 MILES NORTH OF EMERALDA...MOVING NORTHEAST AT 5
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND JUNIPER SPRINGS THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

DEESE
Special weather statement, Aug 1, 6:48 PM EST, 11 minutes before
FLZ037-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN PUTNAM
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 830 PM...

AT 748 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF JOHNSON...
OR ABOUT 5 MILES SOUTHEAST OF MELROSE...MOVING EAST AT 5 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
JOHNSON...MANNVILLE...INTERLACHEN...FLORAHOME AND CARRAWAY THROUGH
830 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

DEESE
Special weather statement, Aug 1, 6:53 PM EST, 6 minutes before
FLZ032-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
753 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM...

AT 753 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF
KINGSLEY...OR ABOUT 18 MILES NORTHEAST OF MELROSE...MOVING EAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND KINGSLEY...MIDDLEBURG...PENNEY FARMS AND ASBURY LAKE THROUGH
830 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

DEESE
Special weather statement, Aug 1, 6:55 PM EST, 4 minutes before
FLZ040-020045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
755 PM EDT FRI AUG 1 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM...

AT 755 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
SANTOS...OR ABOUT 5 MILES SOUTH OF OCALA...MOVING NORTH AT 5 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SANTOS...BELLEVIEW...OCALA...ANTHONY...BURBANK...SPARR AND FORT MCCOY
THROUGH 845 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
August 1, 6:59 PM EST
Where
Marion County, Pedro
Injuries
1 direct, 0 indirect
Property damage
$80,000
Reported by
NEWSPAPER
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370378.